Opioids are powerful drugs that carry side effects and potential risks, including tolerance, dependence, addiction, and an increased sensitivity to pain (called hyperalgesia). People are advised to be aware of these potential risks and side effects and to discuss them with a doctor or pain management specialist.
Opioid Tolerance, Dependence and Addiction
Although opioid tolerance and physical dependence are often associated with addiction, there are vital distinctions between the three.
- Opioid tolerance is associated with prolonged use of a drug that results in the reduction of its effects. This is normal and expected when taking opioids. People who require a higher dose of a drug after a certain amount of time are not necessarily addicted, however, doctors will typically monitor these cases carefully.
- Physical dependence is when the body exhibits withdrawal symptoms after abrupt cessation or rapidly decreasing the dose of a drug. People who exhibit withdrawal symptoms and are physically dependent on a drug are not necessarily addicted to it.
- Addiction involves environmental, genetic, and neurological conditions that result in compulsive and unrestrained use of a drug.1
It is important to distinguish these from one another as they are often grouped together in such a way that stigmatizes people that are prescribed opioids.
Hyperalgesia is an increased sensitivity to pain. It is not well understood and is a relatively controversial diagnosis in the medical community. Opioid-induced hyperalgesia (OIH) refers to when sensitivity to pain results from use of opioid medication. Opioid-induced hyperalgesia can occur when opioids are used for either acute or chronic pain.2
The pain related to opioid-induced hyperalgesia is often:
- Hard to pinpoint. It may be in a different location than the originally injured area or source.
- Difficult to describe. It will persist even with increasing opioid dosages.2
Opioid-induced hyperalgesia and tolerance may seem similar but they are distinctly different. Tolerance can be overcome by increasing the dose, but in a person with opioid-induced hyperalgesia, that increase can result in increased pain.3
When a diagnosis of opioid-induced hyperalgesia is made, the doctor will likely suggest slowly weaning off the offending opioid. During this period, the hyperalgesia pain may worsen. Once the person is off the opioid that caused hyperalgesia, the doctor may find a new drug to treat the original pain.4
Opioids come with numerous side effects in addition to the risks of tolerance, physical dependence, addiction, and hyperalgesia. Below are some of the most common side effects.
- Constipation. Opioids can cause the contractions in the intestines to slow and make it difficult to produce bowel movements. A pharmacist may recommend a stool softener or laxative to combat constipation. Certain prescription medications, such as Movantik, Amitzia, and Relistor, are used to treat constipation specifically caused by opioids.
- Drowsiness. Feeling foggy, “out of it,” or sleepy is a side effect of beginning an opioid routine or increasing the dosage. Driving should be avoided if drowsiness occurs.
- Nausea and vomiting. The nausea that results from starting an opioid can be a sign that the medication is working. It is the way the body signals that something is different (i.e. the new medicine) and will usually subside in a few days or weeks. Taking the medication with a small snack may help lessen nausea and/or vomiting.
A doctor or pharmacist can be further consulted on the side effects of specific medications.